Pharmaceutical company Janssen-Cilag International – part of the Johnson and Johnson group – has announced a recall of the HIV/AIDS medicine PREZISTA after traces of fungicide TBA were found within it.
The recall was prompted by complaints from Prezista users that the product had an uncharacteristic odour. Janssen, a division of Johnson & Johnson, determined the odour was likely caused by a substance called 2,4,6-tribromoanisole, or TBA.
The countries affected include Austria, Canada, Germany, Ireland and the United Kingdom. In the UK only Prezista 400mg is affected.
Currently, only five batches have been recalled.
There is little information on the dangers or health effects of TBA, but it is known to be a common byproduct of a chemical preservative sometimes applied to wood used in the construction of pallets on which products are transported and stored.
Janssen believes the source of TBA in the Prezista is a result of the wooden pallets used to transport and store the medicine.
In January 2010 the company implemented a corporate policy to require all suppliers to verify they do not use pallets made from chemically-treated wood.
Earlier today, Ronan Collins, the Communications and Public Affairs Manager for Janssen Pharmaceutical Companies of Johnson & Johnson, spoke to PinkPaper.com.
He said: “In January 2010 we instituted a number of actions across our organisation to reduce the potential of TBA contamination. We implemented a stringent policy that required all manufacturing sites to eliminate “at risk” pallets from our channels, and inspect all incoming pallets. We require that any pallets in our facilities are heat-treated rather than chemically-treated. We require suppliers to verify that they do not use pallets made from chemically-treated wood. An internal investigation is underway with our suppliers to evaluate the potential source of this TBA issue.”
Collins noted that more information will be available as the investigation progresses.
Jason Warriner, Clinical Director for Terrence Higgins Trust, warns: “People with HIV should not stop taking their medicines under any circumstances.”
He adds, “From the information provided by Janssen-Cilag, the substance involved is not considered to be toxic, but may cause nausea and vomiting in some people. The recalled batches have a distinctive unpleasant odour. If you are on Darunavir 400mg, and have any concerns, you are advised to speak to the pharmacy at your treatment centre, but continue taking your treatment in the meantime.”